Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Colorectal surgery done. Getting lower abdominal pain, losing weight. What is the cause and cure?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Since undergoing colorectal surgery three years ago (where I got a sigmoidectomy, rectocele and cystocele), I have been unable to have bowel movements except with manual (digital) assistance. I had no success with intensive pelvic floor retraining programs. About four or five months ago, I started to experience bouts of intense pain in my lower left abdomen, followed several hours later by diarrhea. I have also lost a great deal of weight in the last month because of stomach pain that increases very shortly after eating but starts in the morning and goes on all day (I weighed 94 lbs in March and am now about 83 lbs, and I am 5 feet tall). My weight is even lower than it was when I underwent the colorectal surgery. Now I also have black tar-colored stools with undigested food when I have diarrhea after experiencing severe pain in the colon area. I am consulting with a colorectal surgeon to get a second opinion, but one surgeon told me that a stoma might at least relieve any colon-related pain. I feel that if I could get pain medication for my stomach issue, I could eat better and regain enough weight to avoid a crisis situation. Do you have any thoughts as to what might be going on and what treatment options could be available?
Posted Fri, 20 Jul 2012 in Abdominal Pain
Answered by Dr. Ketan Vagholkar 3 hours later

Thanks for writing in.

The cause for problems in passing stools can be due to two reasons.

1.     The surgery itself. Due to the combination of all 3 surgeries there is likelihood of peristaltic problem. The intrinsic sphincter function may also be altered. However, there is no surgical cure for it now. Biofeedback training which you have already undergone is the only option. Hormonal deficiencies especially thyroid dysfunction can also contribute to the problem.

2. The loose motions with altered morphology are due to partial obstruction. After every anastomosis, there is always narrowing of the lumen that can predispose to obstruction. Thereafter stools accumulate causing alteration in flora leading to severe loose motions, which are difficult to control. Black stools are due to upper gastrointestinal bleeding. The source will be in either the stomach or duodenum. This can be confirmed by endoscopy. The abdominal pain is due to partial obstruction.

Regarding the cause for obstruction a CT scan will help in the evaluation. Depending upon the findings a decision for revisional surgery can be taken.

However all your hormonal parameters need to be brought within normal limits before contemplating surgery. This needs to be done at the earliest before you develop XXXXXXX intestinal obstruction which may then necessitate an emergency colostomy to relieve the accumulated feces thus preventing the septic process to start.

I hope this answers your query. Please do write back in case you have follow up queries to ask or if you need further clarifications.

With regards
Above answer was peer-reviewed by
Follow-up: Colorectal surgery done. Getting lower abdominal pain, losing weight. What is the cause and cure? 3 hours later
Thanks, Doctor. I underwent a ct-scan, which only showed that I had several rectal duplication cysts. Could this cause any problems? Also, would a surgery to get a stomach (which could be reversible) be something you would recommend given the failure to respond to biofeedback and the increasing pain with eating and major colon area pain as well as the resulting severe weight loss?
Answered by Dr. Ketan Vagholkar 15 minutes later

Thanks for writing in.

The presence of a duplication cyst signifies a congenital anomaly. Therefore, there is a possibility of a problem in the motility of the rectum and neural control of sphincter function. If the cysts are line ended duplication cysts then they may not require intervention.

For the defecation problem, you need to undergo physiological studies like electromyography, motility studies and defecography to identify the exact neuronal lesion.

Surgery at that site now would not be advisable.

Regarding relief of symptoms if studies reveal loss of sphincter function and motility then a colostomy temporarily would be helpful.

For the stomach, only symptomatic treatment after endoscopic confirmation is presently indicated.

I hope this answers your query.

With regards
Above answer was peer-reviewed by
Follow-up: Colorectal surgery done. Getting lower abdominal pain, losing weight. What is the cause and cure? 1 hour later
What medications help with stomach pain? I tried tramadol with some relief, but it was a form that is low dose and has APAP, which causes some nausea (I know there is also a version in 50mg without APAP, which would be better). I need short-term pain relief so I can gain some weight back before I need to be hospitalized.
Answered by Dr. Ketan Vagholkar 2 hours later
Thanks for the feedback.
Tramadol is an analgesic. That is not the drug of choice for your problem. In view of alteration of stool colour to black it is advisable to take antacid preparation. Omeprazole in dose of 20 mgm twice a day would help you out. This could be combined with a sucralfate containing compound to be taken three times a day after meal. But remember it is advisable to get a endoscopy done before you start any medication.
I hope this answers your doubt.
With regards
Above answer was peer-reviewed by
Follow-up: Colorectal surgery done. Getting lower abdominal pain, losing weight. What is the cause and cure? 44 hours later
I just started having what looks like vaginal bleeding. It has now been going on for nearly 24 hours, with cramping, like a period. However, I have had amenorrhea for the past 12 years and the only time when I've had periods now is when I've come off of estrogen replacement medication, which I haven't been on for several months now. Given that my body weight is so low (82-83 lbs), I would think that would think that this would not lead to having a period after years when I couldn't because of hormonal imbalances. The only new meds I am now trying are nulev, amitizia, and tramadol (for the past 2-3 days). In view of all my other GI-symptoms and my prior surgery leaving me with Stress sometimes might cause break-through bleeding or spotting, but I've been under much more stress and this is much heavier and constant than that.
Answered by Dr. Ketan Vagholkar 18 hours later
Thanks for writing in.
The heavy bleeding which you are experiencing is due to hormonal imbalance. It will stop by itself. The only thing you need to be concerned is your hemoglobin levels which may fall steeply. Keep a watch over it and start prophylactic hematinic preparations.You can stop tramadol and start an antacid preparation instead.Stress usually causes amenorrhoea rather than heavy bleeding. Therefore in your case it mainly hormonal in origin.
I hope this answers your querry.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor